Texas, 2013

Heavy Rain in Texas, July 20, 2013

July 20, 2013 · NWS AMA · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a surface trough across the western Oklahoma Panhandle during the early morning hours of the 20th. These storms produced an outflow boundary which moved southward across the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms developed along a surface trough across the western Oklahoma Panhandle during the early morning hours of the 20th. These storms produced an outflow boundary which moved southward across the Texas Panhandle. Isolated showers developed along this outflow boundary. As these storms moved into the southern Texas Panhandle, they gained access to climatologically high Precipitable Water values. This high water content allowed the storms to produce quick half to near an inch accumulations in Potter County. The outflow continued to move southward and exited the Texas Panhandle by 4 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 10:27 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 19, 10:27 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1127 PM CDT FRI JUL 19 2013

.AVIATION...
VFR CONDITIONS TO PREVAIL WITH TEMPORARY LOWER CONDITIONS POSSIBLE.
CONVECTION HAS BEEN SLOW TO REACH KGUY, BUT THE WESTERN EXTENT OF
THE CONVECTION HAS REMAINED ON A CONSTANT SPEED. AS A RESULT THE
TEMPO GROUP FROM THE 00Z TAF ISSUANCE LOOKS LIKE IT IS IN GOOD SHAPE
FOR KDHT, BUT THE TEMPO GROUP FOR KGUY MAY NEED TO BE PUSHED FORWARD INTO
TIME. WILL EXTENT BOTH TEMPO GROUPS UNTIL 7Z SINCE A SLOWER SPEED
HAS BEEN OBSERVED. WILL CONTINUE TO HOLD OFF MENTIONING CONVECTION AT
KAMA GIVEN THE SLOWER SPEED AND THE SLIGHT DECREASE IN REFLECTIVITY
TRENDS.

THE OTHER CONCERN DISCUSSED IN THE PREVIOUS TAF AFD IS THE CONCERN
FOR LOW CLOUDS. GIVEN THE STABILIZING EFFECT BEHIND THE CONVECTION,
LOW CLOUDS FOR KGUY AND KDHT SEEM LESS LIKELY. WITH THAT SAID,
SATELLITE IMAGERY OVER THE PAST HOUR HAS SHOWN SOME LOW CLOUDS TRYING
TO DEVELOP SOUTH OF THE TEXAS PANHANDLE. THIS WILL LEAVE IN THE
POSSIBILITY THAT LOW CLOUDS COULD FORM NEAR/AT KAMA DURING THE EARLY
MORNING HOURS. ANY LOW CLOUDS THAT DO FORM WILL QUICKLY DIMINISH
AFTER SUNRISE.

CONVECTION MAY ONCE AGAIN DEVELOP ACROSS THE NORTHWEST PANHANDLES
TOMORROW AFTERNOON BUT CONFIDENCE ON TIMING AND OCCURRENCE REMAIN TO
LOW TO MENTION IN THE TAF.

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT FRI JUL 19 2013/

UPDATE...
VFR CONDITIONS TO PREVAIL FOR THE MAJORITY OF THIS TAF ISSUANCE. THERE
WILL BE TWO MAIN AVIATION CONCERNS OVER THE NEXT 24 HOURS.

THE FIRST WILL BE THE POSSIBILITY OF CONVECTION AT THE TERMINALS
OVER THE FIRST FEW HOURS. A WEAK COLD FRONT IS SLOWLY MOVING TO THE
SOUTH ACROSS KANSAS. THIS COULD BRING ISOLATED CONVECTION MAINLY TO
KDHT AND KGUY. CONVECTION HAS STRUGGLED TO INITIATE ACROSS THE
PANHANDLES THIS AFTERNOON SO IT MAY TAKE THE EXTRA FORCING PROVIDED BY
THE FRONT TO BRING THIS THREAT TO KAMA. WILL GO AHEAD AND INSERT A
TEMP GROUP FOR KGUY AND KDHT BUT WILL LEAVE KAMA CLEAR OF CONVECTION
GIVEN THE SLOW MOVEMENT OF THE FRONT. SHOULD CONVECTION REACH THE
TERMINALS THEN BRIEF MVFR TO IFR CONDITIONS COULD BE POSSIBLE.

THE SECOND CONCERN WILL BE THE POTENTIAL FOR LOW CLOUDS/FOG LATE
TONIGHT INTO EARLY TOMORROW MORNING AS DEPICTED IN MODEL TIME
HEIGHTS. HAVE LEFT MENTION OUT OF THE TERMINALS FOR NOW GIVEN THE
UNCERTAINTY ON HOW FAR SOUTH THE FRONT WILL PROGRESS BEFORE STALLING.
SHOULD LOW CLOUDS/FOG DEVELOP THEN IFR CONDITIONS COULD BE POSSIBLE.

PREV DISCUSSION... /ISSUED 338 PM CDT FRI JUL 19 2013/

SHORT TERM...
LATEST 19Z MSAS SURFACE ANALYSIS INDICATES A SURFACE TROUGH EXTENDING
FROM SOUTHWESTERN KS INTO THE OK PANHANDLE. ALTHOUGH LATEST WATER
VAPOR SATELLITE IMAGERY SHOWS DRIER MID-LEVEL AIR OVER MUCH OF THE
PANHANDLES...A WEAK COLD FRONT EXTENDING FROM NORTHERN KS BACK INTO
NORTHEASTERN NM WILL LIKELY BE A FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS EVENING. HIGH-RES MODELS CAPTURE THIS THINKING AS WELL WITH
STORMS EVENTUALLY MOVING SOUTHEAST INTO THE OK PANHANDLE AND THE
NORTHERN TX PANHANDLE LATER TONIGHT. WEAK UPPER FLOW AND INSTABILITY
WILL LIMIT THE POSSIBILITY OF SEVERE WEATHER ALTHOUGH HEAVY RAINFALL
WILL BE A POSSIBILITY WITH ANY STORMS THAT DEVELOP GIVEN THE ABOVE
NORMAL PWAT VALUES.

THE COLD FRONT WILL STAY NORTH OF THE AMA CWA KEEPING A SOUTHWESTERLY
LOW-LEVEL FLOW IN PLACE ACROSS THE PANHANDLES SATURDAY.  ALTHOUGH
TEMPS WILL BE SEVERAL DEGREES WARMER THAN TODAY...INCREASING CLOUD
COVER ASSOCIATED WITH A WEAK VORT MAX DROPPING SOUTHEAST ACROSS THE
REGION WILL PREVENT TEMPS FROM CLIMBING WELL INTO THE 90S. THIS UPPER
DISTURBANCE CAN ALSO TRIGGER SCATTERED THUNDERSTORMS OVER THE OK AND
NORTHERN TX PANHANDLES. AGAIN SEVERE WEATHER IS NOT ANTICIPATED GIVEN
THE WEAK UPPER FLOW AND INSTABILITY.

LONG TERM...
HAVE NOT MADE TOO MANY CHANGES TO THE LONGER TERM FORECAST AS A BROAD
UPPER RIDGE CURRENTLY OVER THE ROCKIES SLOWLY SLIDES EASTWARD INTO
WEST TX EARLY NEXT WEEK. WHILE THIS WILL LEAD TO A DRY AND WARMER WX
PATTERN FOR THE SOUTHERN PLAINS...ABSURDLY HOT TEMPS IN THE TRIPLE
DIGITS ARE NOT ANTICIPATED OUTSIDE OF THE TYPICAL HOT SPOTS IN THE OK
PANHANDLE AND NORTHEASTERN TX PANHANDLE EARLY IN THE WEEK. ISOLATED
STORMS CANNOT BE RULED OUT ACROSS THE NORTHWEST ZONES WITH A WEAK
NORTHWEST UPPER FLOW ALTHOUGH CHANCES IN THIS HAPPENING LOOK TOO SLIM
TO MENTION IN THE FORECAST. AN UPPER TROUGH NORTH OF THE GREAT LAKES
WILL SEND A COLD FRONT SOUTHWARD INTO THE CENTRAL PLAINS WEDNESDAY.
MEDIUM RANGE MODELS MAINLY KEEP THIS FRONT NORTH OF THE AMA CWA
ALTHOUGH THE GEM IS MORE OPTIMISTIC IN SHOVING THIS FRONT FURTHER
SOUTH AND GENERATING QPF ALONG IT. HAVE OPTED TO MAINTAIN THE
INHERITED DRY FORECAST AS THIS IS SEVERAL DAYS AWAY AND CONFIDENCE IS
TOO LOW TO LATCH ONTO THIS SOLUTION. MEDIUM RANGE MODELS ARE HINTING
AT A PATTERN CHANGE NEXT WEEKEND...PARTICULARLY THE GFS WITH AN UPPER
TROUGH BREAKING DOWN THE RIDGE ALLOWING FOR THE PASSAGE OF A COLD
FRONT AND INCREASING PRECIP CHANCES. WILL HAVE TO WAIT AND SEE HOW
THIS UNFOLDS OVER THE NEXT SEVERAL DAYS.

CLK

FIRE WEATHER...
RELATIVE HUMIDITY VALUES ARE EXPECTED TO GENERALLY STAY ABOVE 20
PERCENT THROUGH THE NEXT SEVERAL DAYS...PRECLUDING ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS. SCATTERED THUNDERSTORMS ARE
POSSIBLE TONIGHT THROUGH SATURDAY NIGHT...MAINLY ACROSS THE OK
PANHANDLE AND THE NORTHERN AND WESTERN TX PANHANDLE.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/02
Hazardous weather outlook, Jul 19, 2:00 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT FRI JUL 19 2013

OKZ001>003-TXZ001>020-201100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OKLAHOMA PANHANDLE AND THE WESTERN AND NORTHERN TEXAS PANHANDLE.
SEVERE STORMS ARE NOT EXPECTED ALTHOUGH LIGHTNING...STRONG GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS THE
OKLAHOMA PANHANDLE AND THE WESTERN AND NORTHERN TEXAS PANHANDLE.
ANY STORMS THAT FORM ARE NOT EXPECTED TO BE SEVERE ALTHOUGH LIGHTNING...
STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Potter

When
July 20, 1:07 AM CST to 2:19 AM CST
Where
Potter County, 2.48 mi NNW of Amarillo to Amarillo
Reported by
Public
Coordinates
35.234, -101.832

An isolated thunderstorm moved over the northern half of Amarillo (Potter County). The high water content in the atmosphere allowed this storm to quickly produce 0.60 inch of rain. No flooding was reported in association with this heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468561.